NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 28, 2016
High Blood Pressure
High blood pressure medicine and sore legs
I have been on 4 different high blood pressure medicines, Lysinopril, diovan(spelling), norvasc, and avapro and each causes me to have very sore legs, mostly in the morning. I`ve been off medication for as long as 3 weeks and my legs feel much better, but not all soreness goes is gone.
What can I do? I need to be on some hypertension medication, but the sore legs are really bad. My father died of CHF at 75.
While Norvasc can cause some leg swelling, ACE inhibitors (like lisinopril) and angiotensin receptor blockers (like Diovan and Avapro) don't usually cause sore legs. However, some patients are more sensitive than others, and unusual side effects can occur. Also, make sure that your are not on a statin. Statins (like Zocor, Lipitor or Crestor) can cause leg soreness and pain.
In your case, it may be worthwhile to try another class of medications. These other classes work by different mechanisms, and may not cause the same problems for you:
- Diuretics, like hydrochlorothiazide or chlorthalidone
- Beta blockers, like metoprolol or propranolol
- Renin inhibitor, like Tekturna (new drug, just released).
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati